Alert archive / Virginia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 16, NWS Blacksburg, VA

April 29, 2009Bland County, Giles County, Pulaski County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 29, 2009, 2:45 PM EDT for Bland County, Giles County, Pulaski County, Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2009, 2:45 PM EDT (18:45 UTC)
Expired
Apr 29, 2009, 3:30 PM EDT
In force
45 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Bland County, VA, Giles County, VA, Pulaski County, VA

The radar

The Roanoke radar (KFCX), 54 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2009-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2009-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 1:45 PM EDT, 1 hour earlier.

Area forecast discussion, Apr 29, 1:45 PM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 PM EDT WED APR 29 2009

.SYNOPSIS...
A COLD FRONT IS GOING TO STALL AND DISSIPATE OVER THE CAROLINAS
BY THURSDAY. ANOTHER FRONT WILL CROSS THE AREA SATURDAY...AND
AGAIN STALL JUST SOUTH OF THE FORECAST AREA. THE NET RESULT WILL
BE UNSETTLED WEATHER THROUGH THIS UPCOMING WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED FORECAST WILL KEEP HIGHEST POPS OVER THE WRN CWA FROM THE
NRV NORTHWEST INTO SE WV...WITH LESS IN THE SOUTHEAST. A SHORTWAVE
WILL MOVE IN FROM THE WEST SHORTLY ACROSS THE NC MTNS AND WITH
SOME SOLAR INSOLATION...EXPECTING ISOLATED TO SCATTERED CONVECTION
TO FIRE UP IN THE PIEDMONT AFTER 4-5 PM. OTHERWISE...KEPT THE
FORECAST IS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
WITH LOSS OF SOLAR HEATING THIS EVENING...SURFACE FRONT WILL SURGE
SOUTH INTO THE CAROLINAS BEFORE STALLING...AND THEN WASHING OUT
ALTOGETHER THURSDAY. NORTHEAST WINDS TONIGHT WILL BRING COOLER AIR
INTO THE AREA WITH AREA OF STRATUS FORMING IN THE STABLE AIRMASS
EAST OF THE BLUE RIDGE. QPF THREAT TONIGHT IS QUESTIONABLE. THINK
BEST POPS WILL RESIDE FAR WEST WHERE INSTABILITY WILL LINGER THE
LONGEST. SHOWERS AND OR DRIZZLE ARE POSSIBLE EAST...ESPECIALLY
ALONG THE BLUE RIDGE WHERE STRATUS AND THE EVENTUAL DEVELOPMENT OF
UPSLOPE EASTERLY LOW LEVEL FLOW WILL DEVELOP.

TEMPS TONIGHT NOT MUCH OF A CHALLENGE WITH COOL NORTHEAST FLOW
DEVELOPING ACROSS THE ENTIRE CWA. HOWEVER...HIGH TEMPS THURSDAY
COULD EASIALLY BE A BUST PENDING AMOUNT OF RETURN FLOW THAT
DEVELOPS AFTER THE FRONTAL DEMISE. ATTM...AND BASED ON CLIMATOLOGY
OF WEDGE THAT TYPICALLY DEVELOPS BEHIND BACKDOOR FRONTS...THINK AREAS
ALONG AND JUST EAST OF BLUE RIDGE WILL REMAIN STUCK IN COOL WEDGE
OF AIR THURSDAY...WITH HIGHEST CONFIDENCE OF THIS SCENARIO IN THE
NORTHEAST CWA...ROA/LYH AND ALONG BLUE RIDGE PARKWAY. THE COOLER
NAM MOS IS PREFERRED IN THIS SCENARIO. ELSEWHERE...ESPECIALLY FAR
WESTERN CWA...WEDGE WILL ERODE THE QUICKEST...AND RESULT IN WARMER
TEMPS THERE. SHOWER THREAT WILL LINGER PER LINGERING
MOISTURE...BUT UNLESS WE CAN DEVELOP SOME INSTABILITY AROUND THE
PERIMITER OF THE COOL WEDGE...DONT EXPECT ANY SUBSTANTIAL QPF AS
ISENTROPIC LIFT IS NOT FORECAST TO BE THAT GREAT EITHER.

STABLE AIR SHOULD ERRODE COMPLETELY FRIDAY AS RETURN FLOW
DEVELOPS IN RESPONSE TO A DIGGING NORTHERN STREAM SHORT WAVE THAT
MOVES INTO THE WESTERN GREAT LAKES BY FRIDAY AFTERNOON. AS A
RESULT...LOOK FOR WARMER TEMPERATURES FRIDAY...AND THIS WARM
UNSTABLE AIR COULD FUEL A FEW SHOWERS AND THUNDERSTORMS...ESPECIALLY
IN THE NORTHWEST CWA CLOSER TO THE BETTER DYNAMICS ALOFT.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
LEANED TOWARD THE ECMWF SOLUTION FOR THE LONG TERM PORTION OF THE
FORECAST...WHICH KEEPS A SPLIT FLOW OVER THE US THROUGH THE
PERIOD...WITH OUR FORECAST AREA MAINLY INFLUENCED BY A LARGE EASTERN
CANADA LOW...WHICH WILL RESULT IN A POTENTIALLY WET PERIOD WITH A
SERIES OF FRONTAL PASSAGES.

00Z/28 ECMWF AND CANADIAN MODELS ARE SLOWER THAN THE GFS WITH
NORTHERN STREAM WAVE THAT PASSES THROUGH THE GREAT LAKES SATURDAY.
AS THIS WAVE MOVES EAST...IT WILL BRING A COLD FRONT THROUGH
SATURDAY PROVIDING PRECIP TO MOST OF THE FORECAST AREA AND INCREASED
POPS.

ONCE THE FRONT PASSES...EXPECT ONLY BRIEF RESPITE FROM PRECIP
CHANCES SATURDAY NIGHT...BEFORE A SERIES OF SHORT WAVES MOVE THROUGH
IN SOUTHWEST FLOW AND 850MB BAROCLINIC ZONE ESTABLISHES ITSELF
SOMEWHERE OVER/NEAR THE FORECAST AREA SUNDAY. IF ECMWF IS
CORRECT...TEMPERATURES WILL WARM ABOVE NORMAL MONDAY AS A WARM FRONT
PASSES EARLY...BEFORE NEXT COLD FRONT PASSES LATE MONDAY/MONDAY
NIGHT BRINGING ANOTHER GOOD CHANCE OF PRECIP.

WITH THE ECMWF PIVOTING ANOTHER NORTHERN STREAM SHORTWAVE AROUND
EASTERN CANADA LOW...THIS SHOULD KEEP COLD FRONT TO THE SOUTH TUESDAY
AND BRING SLIGHTLY COOLER TEMPERATURES.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
BACKDOOR FRONT ALREADY WELL INTO NC WITH EASTERLY FLOW. CIGS ARE
GOING TO STAY VFR THROUG THE AFTERNOON FROM ROA-LYH-DAN
SOUTH...WITH MVFR TO OCNL IFR CIGS OVER THE LWB CORRIDOR INTO THE
VA HIGHLANDS. SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP
FURTHER EAST INTO THE BLUE RIDGE...AND PIEDMONT BY LATE THIS
AFTERNOON. HOWEVER...COVERAGE OF THUNDER WILL BE SUCH THAT I WILL
NOT INCLUDE IN TAFS EXCEPT ADD CB TO DANVILLE...AS STABLE AIR WILL
SINK SOUTH TO THE ROA-LYH AREA BY THE TIME SHOWERS MAKE IT IN.

BLF/LWB WILL SEE CIGS IN THE MVFR TO IFR RANGE LATER THIS
EVENING...WITH THE EASTERLY FLOW DROPPING THE REST OF THE TAF
SITES DOWN TO IFR/LOW END MVFR OVERNIGHT. KEPT ROANOKE JUST ABOVE
IFR...BUT SOME SUB-MVFR CIGS ARE POSSIBLE ALONG WITH VSBYS IN THE
3-5SM RANGE WITH DRIZZLE.

CIGS WILL BEGIN TO RISE IN THE BLF/LWB AREA LATE THIS PERIOD WHILE
THE AIRPORTS ALONG/EAST OF THE NEW RIVER VALLEY AND ROANOKE AREA
STAY IN THE LOW END MVFR/HIGH END IFR RANGE THANKS TO SE FLOW AND
WEDGE.

CONDITIONS SHOULD IMPROVE AT ALL LOCATIONS TOWARD THU AFTERNOON-THU
NIGHT...AS THE WEDGE BREAKS AND STRONG SW FLOW BRINGS IN WARMER
AIR AHEAD OF THE NEXT FRONT.

THE WEATHER PATTERN WILL BECOME UNSETTLED FRI-SUN AS ANOTHER
FRONT ARRIVES AND SETS UP ACROSS THE REGION.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM/WP
NEAR TERM...KK/WP
SHORT TERM...PM
LONG TERM...PH
AVIATION...PM/WP
Hazardous weather outlook, Apr 29, 3:37 AM EDT, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 AM EDT WED APR 29 2009

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-300745-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
337 AM EDT WED APR 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 29, 2:30 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT WED APR 29 2009

VAZ007-009-010-012-013-015-016-291900-
BLAND VA-CARROLL VA-GRAYSON VA-PULASKI VA-SMYTH VA-TAZEWELL VA-
WYTHE VA-
230 PM EDT WED APR 29 2009

...THUNDERSTORMS WILL AFFECT
BLAND...CARROLL...GRAYSON...PULASKI...SMYTH...TAZEWELL AND WYTHE
COUNTIES...

AT 228 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
SOUTHEAST OF BURKES GARDEN TO 7 MILES NORTHEAST OF MARION...MOVING
NORTHEAST AT 10 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR COMERS ROCK AROUND 235 PM...MARION
WYTHEVILLE AROUND 245 PM AND SUITER AROUND 300 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3727 8113 3711 8114 3712 8082 3682 8087
      3667 8140 3703 8155

EXPERIMENTAL

KM

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 2:17 PM EDTSevere Thunderstorm WarningRNKBland, Giles, Pulaski28 min
Apr 29, 2:30 PM EDTSpecial Weather StatementRNKWythe30 min
Apr 29, 3:11 PM EDTSpecial Weather StatementRNKWythe34 min
Apr 29, 3:41 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Wythe49 min
Apr 29, 4:07 PM EDTSpecial Weather StatementRNKPulaski23 min
Apr 29, 4:16 PM EDTFlash Flood WarningRNKGrayson, Wythe4 hr
Apr 29, 4:21 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Pulaski, Wythe54 min
Apr 29, 4:37 PM EDTSpecial Weather StatementRNKCity of Galax23 min
Apr 29, 4:54 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Patrick55 min
Apr 29, 5:06 PM EDTSpecial Weather StatementRNKCity of Galax39 min
Apr 29, 5:27 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, City of Galax78 min
Apr 29, 6:41 PM EDTSpecial Weather StatementRNKGrayson49 min
Apr 29, 7:33 PM EDTSpecial Weather StatementRNKSurry42 min
Apr 29, 4:18 PM EDTSpecial Weather StatementRNKMercer27 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.